Hail, Johnson
- When
- August 13, 12:00 AM CST
- Where
- Johnson County, Clarksville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.470, -93.470
A large cluster of thunderstorms developed ahead of an approaching cold front during the wee hours of the 13th. The storms had their biggest effect down the Arkansas River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A large cluster of thunderstorms developed ahead of an approaching cold front during the wee hours of the 13th. The storms had their biggest effect down the Arkansas River Valley. Impressive rainfall amounts occurred in parts of central Arkansas, especially considering the area was in an exceptional drought. Additional storms developed during the late afternoon and evening along the cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 12, 10:03 PM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1103 PM CDT SUN AUG 12 2012 .UPDATE... UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH 575 IN NORTHWEST AND WEST CENTRAL ARKANSAS. A FEW STRONG THUNDERSTORMS ARE IN FAR NORTHWEST ARKNASAS PREPARING TO POSSIBLY MOVE INTO OUR CWFA. && .PREV DISCUSSION... /ISSUED 913 PM CDT SUN AUG 12 2012/ UPDATE... A WARM FRONT HAS MOVED NORTH THROUGH CENTRAL ARKANSAS. THIS HAS SIGNIFICANTLY SLOWED THE COOLING IN CENTRAL AND SOUTH ARKANSAS. DEW POINTS HAVE ALSO BEEN RISING THE LAST FEW HOURS. A FEW SHOWERS HAVE MOVED ACROSS ARKANSAS THIS EVENING AND AN AREA OF THUNDERSTORMS MOVING THROUGH SOUTH OKLAHOMA WILL MOVE INTO SOUTHWEST ARKANSAS SOON. THE WEST HAS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT. CENTRAL AND SOUTH SECTIONS HAVE BECOME MORE UNSTABLE SO MORE THUNDERSTORMS SHOULD DEVELOP DURING THE OVERNIGHT HOURS. ADJUSTED TEMPERATURES AND CLOUD COVER DUE TO THE GIVEN CONDITIONS AND TRENDS. PREV DISCUSSION... /ISSUED 730 PM CDT SUN AUG 12 2012/ AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP OVERNIGHT AHEAD OF A COLD FRONT ARRIVING FROM THE PLAINS. IN GENERAL...THERE WILL BE HIGH CLOUDS INITIALLY...WITH LOWER CLOUDS FROM 4000 TO 6000 FEET AS STORMS DEVELOP. SURROUNDING STORMS...MVFR CEILINGS/VISIBILITIES ARE EXPECTED. CHANCES FOR PRECIPITATION WILL CONTINUE INTO MONDAY MORNING BEFORE THE FRONT SWEEPS THROUGH THE REGION. WINDS AHEAD OF THE FRONT WILL BE SOUTHEAST TO SOUTHWEST AT 4 TO 8 MPH OVERNIGHT. WINDS ON MONDAY WILL BE WEST/NORTHWEST AT 8 TO 14 MPH BEHIND THE FRONT...WITH SOME GUSTS UP TO 20 MPH. (46) DISCUSSION... MAIN CONCERNS THIS FORECAST CYCLE ARE FIRST PERIOD TO SECOND PERIOD CONVECTION CHANCES AND ANY CHANCE FOR SEVERE STORMS. COOLER TEMPS TUESDAY. NEXT CHANCE OF RAIN WEDNESDAY WITH A LIFTING WARM FRONT...THEN THE NEXT COLD APPROACHES THURSDAY TO FRIDAY WITH AN UNSETTLED NW UPPER FLOW. ONLY SAW LIGHT SHOWERS THIS MORNING BUT MOST DID NOT REACH THE GROUND DUE TO QUITE DRY ATMOSPHERE. 12Z KLZK SOUNDING HAD A PRECIP WATER VALUE OF 1 INCH AND QUITE DRY 2K TO 13K FT. SURFACE ANALYSIS DOES HAVE THE SURFACE HIGH OFF TO THE NE NOW AND A LIGHT SE FLOW HAS RETURNED TO AR. DEW POINT TEMPS THIS MORNING OVER SOUTHERN AR WERE IN THE LOWER TO MID 60S AND NOW HAVE MADE IT TO AROUND 70 IN SPOTS. CENTRAL AND NORTH WAS IN THE 50S THIS MORNING ARE NOW HIT THE UPPER 50S TO LOWER 60S. MOISTURE SURGE OUT OF THE SOUTH HAS HELPED WITH DEW POINT TEMPS OVER NE TX IN THE 70S. WEAK SHORT WAVE ENERGY IN THE UPPER NW FLOW DID MOVE OVER AR AND DEVELOP THE CLOUDS AND LIGHT SHOWERS THIS MORNING TO AFTERNOON. SPC DAY 1 DOES HAVE A SLIGHT RISK OF SEVERE STORMS MAINLY OVER WESTERN AREAS... WHICH WOULD BE LATER AS MORE JET DYNAMICS SET UP OVER THE WEST...BETTER MOISTURE INFLUX...INSTABILITY...LIFT AND THE COLD FRONT GRADUALLY SAGS SE. BETTER CHANCES OF CONVECTION WILL BE LATER TODAY AND TONIGHT. SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT WILL HAVE THE SLIGHT TO CHANCE POPS IN THE EVENING AND OVERNIGHT HOURS OVER AR...ASSOCIATED WITH UPPER SUPPORT AND THE COLD FRONT. MODEL TIMING IS CONSISTENT BUT GFS REMAINS MUCH MORE AGGRESSIVE WITH CONVECTION AND QPF. WILL FAVOR MORE OF A NAM AND ECMWF BLEND AND KEPT POPS BELOW 50 PERCENT AT THIS TIME. ADJUST MAY HAVE TO BE MADE WITH LATER UPDATES BASED ON CONVECTION TRENDS WHEN IT INITIATES. THE FRONT WILL GRADUALLY MOVE THROUGH AR ON MONDAY AND SOME CONVECTION WILL BE POSSIBLE ALONG AND AHEAD OF THE BOUNDARY. GRADUALLY END RAIN CHANCES MONDAY EVENING. HIGH PRESSURE DOMINATES THE FORECAST ON TUESDAY WITH DRY AND TEMPS CLOSE TO NORMAL VALUES. TUESDAY NIGHT TO WEDNESDAY ADDITIONAL SHORT WAVE ENERGY IS SEEN IN THE UPPER NW FLOW...AND THE PREVIOUS BOUNDARY LIFTS BACK NORTH AS WARM FRONT. A BIT OF A LULL WEDNESDAY NIGHT...THEN THURSDAY HAS MORE CONVECTION POTENTIAL AS MORE SHORT WAVE ENERGY AND AN APPROACHING FRONTAL SYSTEM EFFECT AR. THERE REMAINS SOME RISK OF STRONG TO SEVERE STORMS...MAINLY ISOLATED...WITH EACH FRONT AND SHORT WAVE...BUT PINNING DOWN THE EXACT TIMING AND LOCATION IS DIFFICULT. LONG TERM...THURSDAY THROUGH SUNDAY THE SHORT OF IT...GOOD CHANCES FOR RAIN ON THU/FRI...WITH A NOTABLE COOL DOWN HEADING INTO THE WEEKEND. THE LONG STORY...THE LONG TERM PERIOD CONTINUES TO LOOK LIKE AN ACTIVE ONE...WITH A PROGRESSIVE UPPER FLOW...A DECENT SHOT AT WIDESPREAD RAIN WITH A FRONT ON THU/FRI...AND BELOW NORMAL TEMPS FOLLOWING THE FRONT. MODELS STILL IN GOOD AGREEMENT ON THE EVOLUTION OF THE UPPER FLOW LATE THIS WEEK. A STRONG NRN BRANCH TROUGH WILL SLIP OUT OF CANADA AND MOVE ACROSS THE NRN PLAINS AND UPPER MIDWEST THURSDAY INTO FRIDAY. THIS WILL PUSH A FRONT SOUTH THROUGH THE PLAINS AND INTO ARKANSAS BY LATE THU EVENING. HELPING DRIVE THE FRONT WILL BE A FORECAST SFC HIGH OF ABOUT 1020-1025MB..ORIGINATING FROM THE YUKON AND FAR NRN BRITISH COLUMBIA PROVINCES. OBVIOUSLY THIS AIR MASS WILL UNDERGO MODIFICATION AS IT TRAVELS SOUTH...BUT IT IS WORTH NOTING THAT IS A COOL AIR MASS WITH DEWPOINTS IN THE 40S AND 50S ACROSS A LARGE PORTION OF WRN CANADA. THIS GIVES SOME CREEDENCE TO THE MODELS FORECASTING HIGHS AND LOWS SOME 5-10 DEGREES BELOW SEASONAL NORMS FRIDAY ONWARD. IN FACT...IF YOU BUY THE GUIDANCE AT FACE VALUE...SAT MAY BRING WIDESPREAD LOWS IN THE 50S IN NRN ARKANSAS...AND AFTERNOON HIGHS THAT STRUGGLE TO MAKE 85 ACROSS MUCH OF THE FORECAST AREA. WHILE I DID TREND THE FORECAST DOWNWARDS...DID NOT COOL HIGHS/LOWS AS LOW AS CURRENT GUIDANCE SUGGESTS. CONFIDENCE IS GROWING IN A NOTABLE PATTERN SHIFT AND COOLDOWN...IT IS JUST NOT HIGH ENOUGH TO PULL THE TRIGGER ON THAT TYPE OF FORECAST QUITE YET. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 69 91 66 88 / 40 30 10 10 CAMDEN AR 72 94 68 93 / 30 30 20 10 HARRISON AR 69 88 64 86 / 50 20 10 10 HOT SPRINGS AR 72 94 68 91 / 40 30 10 10 LITTLE ROCK AR 72 92 68 89 / 40 30 10 10 MONTICELLO AR 71 94 70 91 / 20 40 20 10 MOUNT IDA AR 72 93 66 91 / 40 30 10 10 MOUNTAIN HOME AR 69 89 64 87 / 50 20 10 10 NEWPORT AR 68 91 67 88 / 40 30 10 10 PINE BLUFF AR 71 93 68 90 / 30 30 10 10 RUSSELLVILLE AR 71 91 68 90 / 40 20 10 10 SEARCY AR 70 90 67 88 / 40 30 10 10 STUTTGART AR 71 91 68 89 / 30 30 10 10 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && 51
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 950 PM CDT SUN AUG 12 2012 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 950 PM CDT SUN AUG 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING IN EASTERN OKLAHOMA AND WESTERN ARKANSAS LATE THIS EVENING. THE STORMS WILL BE AHEAD OF A COLD FRONT APPROACHING FROM THE SOUTHERN PLAINS. DURING THE OVERNIGHT HOURS...HIT AND MISS STORMS WILL MOVE ACROSS THE REGION WITH THE FRONT. A FEW OF THE STORMS COULD BE SEVERE... MAINLY WEST OF LITTLE ROCK. QUARTER SIZE HAIL OR LARGER AND DAMAGING WINDS WILL BE THE MAIN CONCERNS. DUE TO ONGOING DROUGHT CONDITIONS AND DRY VEGETATION...THERE IS ALSO A CONCERN FOR ISOLATED WILDFIRES DUE TO LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RAIN CHANCES WILL CONTINUE IN SOUTHEAST ARKANSAS MONDAY MORNING BEFORE THE COLD FRONT EXITS THE STATE. RAIN CHANCES WILL REENTER THE FORECAST WEDNESDAY THROUGH FRIDAY AS A STRONGER FRONT ARRIVES FROM THE WEST. THIS FRONT WILL ALSO BRING BELOW NORMAL TEMPERATURES TO THE STATE AT THE END OF THE UPCOMING WEEK. THE FIRE DANGER WILL REMAIN AN ISSUE UNTIL WIDESPREAD SUBSTANTIAL RAIN IS RECEIVED. BURN BANS ARE IN PLACE IN MANY COUNTIES OF ARKANSAS...AND ANY UNCONTROLLED OR ACCIDENTAL FIRE COULD QUICKLY GROW OUT OF CONTROL. .SPOTTER INFORMATION STATEMENT... SEVERE STORMS ARE EXPECTED TO BE ISOLATED OVERNIGHT...SO SPOTTER ACTIVATION IS NOT ANTICIPATED. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 58/46
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1247 AM CDT MON AUG 13 2012
ARZ030-038-130630-
LOGAN AR-YELL AR-
1247 AM CDT MON AUG 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YELL AND CENTRAL
LOGAN COUNTIES UNTIL 130 AM CDT...
AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 4 MILES NORTH OF MAGAZINE...OR 7 MILES
SOUTHWEST OF PARIS...MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PARIS... DANVILLE... SUBIACO...
MT MAGAZINE... MAGAZINE... COVE LAKE...
BLUE MTN LAKE... WAVELAND... HAVANA...
DRIGGS... CORLEY... CORINTH...
CARBON CITY... BLUE MTN... BELLEVILLE...
WAVELAND PARK... WALNUT GROVE... SPRING LAKE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3532 9383 3532 9381 3534 9381 3535 9380
3520 9331 3497 9340 3514 9389
TIME...MOT...LOC 0547Z 283DEG 29KT 3521 9377
44The Western Arkansas radar (KSRX), 83 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
8 heavy rain, 6 thunderstorm wind, 1 hail. Local standard time, as filed.
Rainfall measured 2.70 inches in 4 hours.
Rainfall measured 2.67 inches in 4 hours.
Rainfall measured 2.79 inches in 5 hours.
Rainfall measured 3.65 inches in 5 hours.
Trees were blown down.
Trees were blown down.
Trees were blown down at the Air Force Base.
Tree limbs were blown down.
Rainfall measured 2.96 inches in 2 hours.
Rainfall measured 2.70 inches in 3 hours.
Rainfall measured 2.60 inches in 3 3/4 hours.
Rainfall measured 2.68 inches in 3 hours.
A large tree was blown down.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390773, 390781, 390782, 390784, 390785, 390774, 390775, 390776, 390777, 390778, 390780, 390783, 390786, 391156, 391494.